Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Took diverticulitis. Suffering from diarrhoea. Blood work done. Why antispasmatic medication is not given?

DOCTOR OF THE MONTH - Jan 2013
Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Question
Hi. I had a bout of diarrhea for the last 3-4 days because of treating diverticulitis with flagyl. I was in the emergency room yesterday. They took blood test and saw no infection. They did treat me for dehydration, gave me stuff on IBS, and sent me home. I had diarreha when I got home. My question is why wasn't I given antispasmatic medication to quiet my colon?
Posted Sat, 18 Aug 2012 in IBS(Irritable Bowel Syndrome)
 
 
Answered by Dr. Mayank Bhargava 1 hour later
Hi XXXXXX,

Thanks for posting your query.

1) Kindly answer the following details:

a) Do you have fever/ vomiting/ abdominal bloating/ blood in stools?
b) Do you have severe spasmodic pain in abdomien?
c) Do you have received antibiotic course?

2) Irritable Bowel syndrome (IBS) never has 3-4 days history. It generally persist for months before diagnosis.

3) You are most like suffering from some sort of gastro-intestinal infection called as Gastroentritis.

4) You should consult with physician/ gastroenteologist.

5) You should also take antibiotics, anti spasmodics and probiotics on written prescription.

6) You should also go for ultrasound imaging, Complete blood count, stool examination.

Put your query if you have.

Take care,

Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Follow-up: Took diverticulitis. Suffering from diarrhoea. Blood work done. Why antispasmatic medication is not given? 50 minutes later
Thank you for emailing back. I failed to mention that I have had IBS for the past 6 years. That is why the ER said that it is IBS acting up. I also have a twisted colon where it takes me longer to recooperate then people who just have IBS. I will be going to a gastronolgist as well. Also, I did have blood taken and it showed no sign of infections.
 
 
Answered by Dr. Mayank Bhargava 14 minutes later
Hi XXXXXX,

Thanks for giving such valuable information.

Although you are suffering from IBS, but some times secondary bacterial/ virus infection may occur. IBS may be precipitated by any type of infection.

You should consult gastro-physician for rapid relief.

Take Care,

Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Follow-up: Took diverticulitis. Suffering from diarrhoea. Blood work done. Why antispasmatic medication is not given? 22 hours later
Thank you for emailing me back. The one thing is that I don't understand ehy the bloodtest did not show any signs of infection. I know about c diff because I got it last year from taking flagyl and bactrium last year when I had a diverticulitis attack. I guess that the only way I will know if I have it again is to take a stool test. However, I am coming out with water with little pieces od fecal material. Could they still be able to find out anything? Thank you again. Any information is appreciated.
 
 
Answered by Dr. Mayank Bhargava 9 minutes later
Hi,
In IBS, all test are normal and there is no correlation of IBS and Clostridium difficle bacteria.
C. diffilcle is related with pseudomembranous colitis and sometimes life threatening.
I think this will solve your problem.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Follow-up: Took diverticulitis. Suffering from diarrhoea. Blood work done. Why antispasmatic medication is not given? 37 minutes later
Hi and thank you again. I was just thinking back that last year, the doctor saw an infection in my blood when I had cdiff last year. That is why I thought it was strange that the er said that ther was no infection in my blood. I will be making an appointment with the gastrointologist. Thank you again.
 
 
Answered by Dr. Mayank Bhargava 12 minutes later
Hi,
Get well soon,
Hope for the best,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor